Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Wilmington, NC

May 29, 2003Columbus County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 29, 2003, 3:47 PM EDT for Columbus County, Pender County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 3:47 PM EDT (19:47 UTC)
Expired
May 29, 2003, 4:45 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Columbus County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS52 KILM 291947
SVRILM
NCC047-141-292045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  BOLTON...OR ABOUT 18 MILES EAST OF WHITEVILLE...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RIEGLEWOOD AROUND 405 PM
   CURRIE AROUND 435 PM
   LONG CREEK AROUND 440 PM
   WARDS CORNER AROUND 445 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

LAT...LON 3472 7800 3471 7769 3444 7752 3430 7772
          3437 7815 3422 7826 3416 7852 3395 7866
          3431 7907 3444 7895 3446 7867 3436 7831
          3446 7816 3456 7825

$$
DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 29, 2:30 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT THU MAY 29 2003

SHOWERS AND SOON TO BE THUNDER BECOMING SCATTERED ACROSS THE AREA AT
TIME. TAIL END OF H5 TROUGH AND ITS COLD TEMPS WILL BE AFFECTING THE
AREA LATE AFTN. STILL LOOKING FOR SOME THUNDERSTORMS TO CONTAIN
STRONG WIND AND HAIL.

COLD FRONT SHOULD MOVE E OF THE AREA 03-06Z ENDING THE THREAT FOR
CONVECTION.

WEAK RIDGING ON FRI AND SO DRY AND SEASONABLE.

COLD FRONT SHARPENING TO OUR W FRI NIGHT AND SAT. STRONG WAA AHEAD
OF THIS FEATURE WITH H8 WINDS OF 45 TO 50 KT AND H5 WIND NR 70 KT.
STRONG MOISTURE/INSTABILITY RETURN.

OMEGA FIELDS IMPRESSIVE...WITH TWO BULLSEYE. THERE MAY BE A BATCH
OF DYING CONVECTION TO CROSS THE AREA LATE FRI NIGHT AND SAT
MORNING. THEN A LULL AS THE ATMOSPHERE GETS JUICED UP FOR AT LEAST
SCATTERED STRONG THUNDERSTORMS...SOME OF WHICH MAY TURN SEVERE.

COLD FRONT MOVES OFF THE COAST SAT EVE AND HIGH PRESSURE TO
FOLLOW.

HIGH PRES CRESTS OVER THE AREA SUN NIGHT. NOT SURE WHAT TO MAKE OF
LOW PRESSURE SUDDENLY APPEARING PER GFS MON AND MOVING OVERHEAD MON
NIGHT AND TUE WITH A BULLSEYE OF OMEGA. THIS IS A SIGNIFICANT
DEPARTURE FROM LAST NIGHTS MRF AND CAN NOT SEE THAT MUCH MOISTURE
RETURNING N THAT QUICKLY. DECIDED TO KEEP IT DRY MON THROUGH TUE.

WED AND THU...BERMUDA HIGH TRYING TO FINALLY MAKE AN APPEARANCE AS
IT STRUGGLES TO BUILD W. AT THE SAME TIME...TROUGH APPROACHING FROM
NW. ADDED SMALL POPS FOR WED TO BETTER FIT WITH CAE AND MHX. SMALL
POPS FOR THU AS COLD FRONT BEGINS TO MAKE A CRAWL IN OUR DIRECTION
FROM NW...BEING SLOWED BY ATLANTIC RIDGE.

MARINE:WIND FIELDS OVER COASTAL WATERS SLOW TO COME UP BUT TREND IN
PG CONTINUES TO SUPPORT MARGINAL SCA FOR NRN WATERS THIS EVENING.
FRONT/SURFACE TROUGH SWEEPS OFF THE COAST THIS EVENING WITH
GENERALLY WEST WINDS RELAXING THROUGH FRI EVENING AND GRADUALLY
BACKING WITH THE APPROACH OF ANOTHER FRONT SAT. PG AHEAD OF THIS
FRONT SHOULD INDUCE SCA CONDITIONS BY EARLY SAT UNTIL FRONT SWEEPS
OFF THE COAST SAT EVENING. WEAK HIGH PRESSURE SETTLES INTO REGION
SUN/MON WITH WINDS BECOMING SSELY BY LATE MON. GFS NOW DEPICTING
ANOTHER SYSTEM/SURFACE LOW APPROACHING REGION LATE TUE WHICH COULD
STRENGTHEN SWLY FLOW.

ILM 059/080 065/085 5025
LBT 058/081 064/085 5025
FLO 058/082 064/086 5025
MYR 060/081 065/084 5025

.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...NONE

PUBLIC:DIGIORGI
MARINE:RWA
Hazardous weather outlook, May 29, 9:00 AM EDT, 6 hours 47 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-292200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
900 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WILL
BE LARGE HAIL ALTHOUGH DAMAGING WINDS ARE POSSIBLE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE CAPE FEAR, GREAT PEE DEE
AND LUMBER RIVERS. SEE THE LATEST FLOOD STATEMENT ISSUED BY THIS
OFFICE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AND SATURDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:19 PM EDTSpecial Marine WarningILM71 min
May 29, 6:49 PM EDTSevere Thunderstorm WarningILMColumbus56 min
May 29, 7:06 PM EDTSevere Thunderstorm WarningILMPender54 min
May 29, 7:24 PM EDTSevere Thunderstorm WarningILMBladen36 min
May 29, 7:50 PM EDTSpecial Marine WarningILM85 min
May 29, 7:51 PM EDTSevere Thunderstorm WarningILMNew Hanover54 min
May 29, 7:59 PM EDTSevere Thunderstorm WarningILMPender61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.